Warfarin doubles stroke risk in first week, study finds

AF treatment with warfarin initially doubles the risk of stroke before lowering it, research suggests.

Warfarin may increase stroke risk in the first week after treatment begins (Photo: GEOFF KIDD/SCIENCE PHOTO LIBRARY)
Warfarin may increase stroke risk in the first week after treatment begins (Photo: GEOFF KIDD/SCIENCE PHOTO LIBRARY)

A study of over 70,000 UK patients found stroke risk spiked in the first week after the beginning of warfarin treatment compared with patients not taking the drug.

But after 30 days the risk of stroke fell to half that of non-users.

Researchers insisted the findings should not deter use of the drug to reduce the risk of stroke in AF, but said clinicians must remain vigilant in the first weeks after initiating treatment.

A team from McGill University in Montreal, Canada, used 16 years of data on 70,766 adults with AF from UK general practice records.

From this group of patients, they randomly matched 5,519 cases of stroke with 55,022 controls.

Patients who started on warfarin had a 71% higher risk of stroke during the first 30 days of treatment compared with patients taking no anticoagulation drugs. The risk peaked at 2.3-fold higher on the third day after initiation of warfarin.

However, these patients’ risk of stroke halved after 30 days on the drug, compared with non-users.

Authors said the ‘paradoxical’ effect of warfarin in the first days of treatment may be caused by the drug blocking not just clotting factors in the blood, but also deactivating some natural anticoagulants. This may lead to a ‘transient hypercoagulable state’, although further studies are needed to confirm the findings, they said.

Study author Dr Laurent Azoulay, assistant professor at McGill University, said: ‘There is no question that warfarin is highly effective in preventing strokes in patients with AF. Thus, our finding that the initiation of warfarin may be associated with an increased risk of stroke should not deter physicians and patients from using this drug, since this likely affects a small number of patients.’

He said the results of the study ‘suggest that physicians should be vigilant when initiating warfarin, particularly in the first week of use’.

Co-author Professor Samy Suissa suggested that ‘a bridging strategy using heparin – an injectable anticoagulant – at the initiation of warfarin treatment could be considered as a way to reduce the increased risk observed in the first 30 days of use’.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Follow Us:

Just published

Woman holding face in pain

Should GPs treat patients presenting with dental problems?

The MDU's Dr Kathryn Leask considers what GPs should do if a patient presents with...

Conservative Party leadership candidate and foreign secretary Liz Truss

Liz Truss vows to resolve GP pension tax crisis if she becomes prime minister

Liz Truss has affirmed her commitment to resolving the GP pensions crisis but has...

Baby receiving a vaccine in their thigh

JCVI advises changes to routine childhood and HPV immunisation schedules

The Joint Committee on Vaccination and Immunisation (JCVI) has recommended a change...

GP consultation

General practice delivering 'up to double the appointments it is paid for'

General practice in England may be delivering as many as double the number of appointments...

Sign outside BMA House

GP suicide sparks calls for measures to protect doctors from spiralling workloads

The government and policymakers must do more to safeguard doctors and NHS staff from...

Talking General Practice logo

Podcast: Living with long COVID

In August we’re bringing you some of the best interviews from series one of the podcast....